Google+ Badge

Wednesday, March 5, 2014

Antibiotic Prescribing Putting Patients at Risk

Antibiotics can be lifesaving, but poor prescribing practices put hospital patients at risk for preventable allergic reactions, super-resistant infections, and deadly diarrhea caused by Clostridium difficile.  These practices also drive antibiotic resistance, further endangering the future of these miracle drugs and the patients who need them.  For some hospital patients, it is already too late.  We must change prescribing practices now.
According to a new CDC Vital Signs report:
  • About one-third of the time, prescribing practices to treat urinary tract infections and prescriptions for the critical and common drug vancomycin included a potential error. This means that many patients are given drugs without proper testing or evaluation, or were given drugs for too long.
  • Clinicians in some hospitals prescribed three times as many antibiotics as clinicians in other hospitals, even though patients were receiving care in similar areas of each hospital. This difference suggests the need to improve prescribing practices.
  • A 30 percent reduction in the antibiotics most likely to cause C. difficile infections can reduce these deadly infections by more than 25 percent.
C. difficile infection is a growing problem in healthcare facilities. Outbreaks occur when humans accidentally ingest spores in a medical facility. The infection kills 14,000 people a year in America aloneWhen the bacteria are in a colon in which normal gut flora has been destroyed (usually after a broad-spectrum antibiotic such as clindamycin has been used), the gut becomes overrun with C. difficile. The bacteria release toxins that can cause bloating and diarrhea, with abdominal pain, which may become severe.
Latent symptoms of C. difficile infection often mimic some flu-like symptoms and can mimic disease flare in patients with inflammatory bowel disease-associated colitis. Mild cases of C. difficile infection can often be cured by discontinuing the antibiotics. In more serious cases, oral administration of, first, oral metronidazole and—if that fails—then, second, vancomycin and if unsuccessful again, intravenous metronidazole can be used. Relapses of C. difficile have been reported in up to 20% of cases]

No comments:

Post a Comment